Free
Case Report  |   July 2000
Benzodiazepine toxicity with profound suppression of the electroencephalogram
Article Information
Neuromusculoskeletal Disorders / Psychiatry
Case Report   |   July 2000
Benzodiazepine toxicity with profound suppression of the electroencephalogram
The Journal of the American Osteopathic Association, July 2000, Vol. 100, 435-436. doi:10.7556/jaoa.2000.100.7.435
The Journal of the American Osteopathic Association, July 2000, Vol. 100, 435-436. doi:10.7556/jaoa.2000.100.7.435
Abstract

The authors report the case of a 60-year-old man with respiratory distress secondary to exacerbation of chronic obstructive pulmonary disease, right lower lobe pneumonia, and severe bronchospasm. High doses of lorazepam were given intravenously after failure to control bronchospasm and agitation with bronchodilators and mucolytic agents; the patient was unresponsive to all stimuli while receiving lorazepam. Electroencephalography revealed a profoundly suppressed pattern without accompanying low-voltage fast activity--this was reversible following withdrawal of the lorazepam.